Clinical and histologic features of azithromycin-induced liver injury

Melissa A. Martinez, Raj Vuppalanchi, Robert J. Fontana, Andrew Stolz, David E. Kleiner, Paul H. Hayashi, Jiezhun Gu, Jay H. Hoofnagle, Naga Chalasani

Research output: Contribution to journalArticle

37 Scopus citations

Abstract

Background and Aims: Rare cases of azithromycin-induced hepatotoxicity have been reported, with variable clinical and histologic features. We characterized clinical features and outcomes of azithromycin-induced liver injury. Methods: We identified patients with azithromycin-induced liver injury from the Drug-Induced Liver Injury Network Prospective Study who had causality scores of definite, highly likely, or probable. Demographic, clinical, and laboratory data and 6-month outcomes were examined. Results: Eighteen patients (72% female, mean age, 37 y) had causality scores of definite (n= 1), highly likely (n= 9), or probable (n= 8). Common presenting symptoms were jaundice, abdominal pain, nausea, and/or pruritus. For 16 patients, abnormal results from liver tests were first detected 14 days after azithromycin cessation (range, 9-20 d). The median duration of azithromycin treatment was 4 days (range, 2-7 d). The pattern of injury was hepatocellular in 10 patients, cholestatic in 6 patients, and mixed in 2 patients. The mean peak level of alanine aminotransferase was 2127 IU/L, of alkaline phosphatase was 481 IU/L, and of total bilirubin was 9.2 mg/dL. Liver histology showed ductopenia and veno-occlusive changes in a few patients. Two individuals had severe hypersensitivity cutaneous reactions. After 6 months, 8 patients had recovered, 4 patients had chronic injury, 1 patient died, and 1 patient underwent liver transplantation (outcomes were unavailable for 4 patients). Two of the patients who died or underwent liver transplantation had underlying chronic liver disease. Conclusions: Azithromycin-induced liver injury occurs within 1 to 3 weeks after azithromycin initiation and predominantly is hepatocellular in nature. Although most patients recover fully, severe cutaneous reactions, chronic injury, and serious complications leading to death or liver transplantation can occur (. ClinicalTrials.gov identifier, NCT00345930).

Original languageEnglish (US)
Pages (from-to)369-376.e3
JournalClinical Gastroenterology and Hepatology
Volume13
Issue number2
DOIs
StatePublished - Jan 1 2015

Keywords

  • Antibiotic
  • DILI
  • Liver toxicity
  • Macrolide

ASJC Scopus subject areas

  • Gastroenterology
  • Hepatology

Fingerprint Dive into the research topics of 'Clinical and histologic features of azithromycin-induced liver injury'. Together they form a unique fingerprint.

Cite this